Hail, Furnas
- When
- August 1, 5:00 PM CST
- Where
- Furnas County, Cambridge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -100.170
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Within South Central Nebraska, verified severe weather (in the form of hail up to golf ball size) was solely confined to Furnas County on this late Monday afternoon and evening, but it was a noteworthy situation as nearly the exact same localized area remained under a perpetual Severe Thunderstorm Warning (actually six separate/consecutive warnings) for more than 3.5 hours from 5:49 p.m. to 9:30 p.m. CDT! This resulted from a quasi-stationary, multicell storm cluster remaining anchored over the Furnas/Red Willow County line...just as one storm core would weaken or start to drift slightly to the east, another would pop up and take its place. At long last, possibly in response to a loss of daytime heating, this storm cluster started weakening and drifting east after 9 p.m. CDT, finally dissipating for good in southeastern Furnas County around 11 p.m. CDT. The vast majority of this activity concentrated in the far northwestern and west central part of the county, from around Cambridge southward through rural areas northwest of Wilsonville. In this area, there were several reports of penny to half dollar size hail in and very near Cambridge, with golf ball size stones falling several miles south of town. Not surprisingly given the persistent storm generation, radar rainfall estimates in far west-central Furnas County spiked to at least 3-4 inches. However, there were no ground-truth reports of extremely heavy rain or flash flooding from this bullseye, and official reports from Cambridge itself yielded less than 2 with only minor road flooding.
In the wake of the Furnas County activity, the late evening and overnight hours featured a completely separate and more widespread area of occasionally-strong storms primarily within the far northern and eastern reaches of South Central Nebraska. This nocturnal activity, which really got going between 11 p.m. and 1 a.m. CDT, actually persisted all night and into the next morning in some weakened form before finally exiting the Thayer County area around 10 a.m. CDT on the 2nd. Although radar indicated some potential for hail with a few of these overnight storms, heavy rain was the main feature as a good chunk of counties such as Greeley/Nance/Polk measured at least 1-2 and locally higher (including 2.90 south of Spalding). However, like the earlier Furnas County storms, there were no reports of significant flooding.
In the mid-upper levels, this was a pretty typical and weakly-forced mid-summer event as South Central Nebraska resided under fairly weak quasi-zonal flow between ridging over the southern CONUS and a potent shortwave trough well to the north over south central Canada. The Furnas County severe storms likely initiated from the combination of a subtle mid-level wave and intense heating/weak convergence along a surface trough aligned from western KS into central NE. With temperatures in the Furnas County area reaching the mid-upper 90s F and dewpoints in the low-mid 60s, convection was able to overcome warm mid level temperatures and become severe in an environment characterized by mixed-layer CAPE of at least 2000 J/kg but only around 30 knots of deep-layer wind shear. Later in the night, the uptick in nocturnal convection occurred in classic fashion near the nose of a 30-40 knot low-level jet evident around 850 millibars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 2:43 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 343 PM CDT MON AUG 1 2016 .SHORT TERM...(This evening through Wednesday Night) Issued at 342 PM CDT Mon Aug 1 2016 Generally zonal flow remains in place across the region, set up between high pressure spread across the southern CONUS and various disturbances located across the north. Been a dry afternoon across the CWA, though radar showing some scattered thunderstorm activity not too far off to the northwest. At the surface, the pattern has been messy at times. Started out the day with variable winds and plenty of cloud cover across the north. An outflow boundary pushed south through the northern half of the CWA this morning, bringing at least a temporary shift in winds out of the north. More southeasterly winds have since returned to the majority of the CWA, but a boundary remains in place across far SWrn portions, with more southerly winds to its south. Speeds have been stronger than expected, most locations are currently sustained 15-20 MPH, with gusts near 25 MPH. A trough axis remains draped south through the High Plains. As far as temperatures to, looks like we are going to fall short of forecast highs for many locations (esp across SC NE), thanks in part to more cloud cover for some, higher dewpoints for others. 3 pm obs range from the lower/mid 80s in the north to upper 90s in far southern areas. Late today into tonight, thunderstorm chances remain in the forecast, and overall didn't make notable changes to the forecast. A subtle shortwave disturbance is shown by models to continue pushing east with time, with additional thunderstorms expected to develop in proximity of the sfc trough to the west, though overall coverage if things go is uncertain, with the SPC Meso page showing 700 MB temps pushing 14C. Should be aided later this evening by a 30ish kt LLJ nosing into the region. The better chances remain across the western half of the CWA, with more uncertainty further east. Potential for strong/marginally severe storms remains, plenty of instability around, but deeper layer shear isn't the greatest. As we get into Tuesday, the main surface boundary that pushes southeast tonight is roughly halfway through the CWA by mid morning, continuing to sink south to near the NE/KS state line around midday. Losing its push, the front is shown by most models to stall out over far northern KS, remaining in that general area well through Tuesday night. Upper level forcing is never the greatest Tue/Tues night, but the front remains around our southern counties, and as evening passes the LLJ picks back up - just can't confidently dry any time period completely out. Did trim back the northern extent of PoPs, confining them to south of Interstate 80. With that front around, confidence in highs for tomorrow is not high. Did trend back a bit in the north-northwest, where northeasterly winds are expected all day. Further south winds may end up being more light/variable. Current forecast highs range from the upper 80s in the northwest to mid 90s further south. Did keep Wednesday and Wednesday night dry, though there is some suggestion that a bit of lingering activity could be around to start the day. Forecast for Wed has been dry for a while, would like to see more support from models before having to insert a PoP. Aloft, focus is turning to the next notable upper level disturbance, which during this period is sliding east across the northern Rockies. Ahead of that disturbance, low pressure is starting to become better organized to our west-northwest, with winds turning more to the south with time as a warm front pushes back north. Looks to be another warm day, with forecast highs in the mid 90s. .LONG TERM...(Thursday through Monday) Issued at 342 PM CDT Mon Aug 1 2016 Better chances for precipitation look to start working their way in on Thursday, continuing right on through the upcoming weekend. Looking at the upper levels Thurs/Fri, that above mentioned upper level system pushing east through the northern Rockies on Wednesday will continue to do so. During the day Thursday the center of the low is crossing just north of the Dakotas, before working its way through Ontario toward the Hudson Bay area through Friday. Generally zonal flow sets up in its wake, with periodic shortwave disturbances potentially sliding right through the area. At the surface, the Thurs/Fri system pushes another surface frontal boundary south into the the region, once again stalling out across the Central Plains as it loses its upper level push. Models suggest that this frontal boundary will be lingering around the area through the weekend and into Monday. Between the surface boundary lingering around the area, periodic disturbances moving through, as well as some lift via a passing upper level jet streak, it's difficult to completely rule precipitation chances out of any period. Also difficult to have an abundance of confidence in timing/location, as how any particular day plays out will be affected by what/if anything occurs the day prior. Plenty of things to iron out in the coming days, but the increased chances are encouraging. Temperatures through this period will be driven by where that surface boundary ends up and accompanying clouds/precip, but potential for some highs in the 70s is there for a few days, esp across portions of the area north of the front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon Aug 1 2016 Lower level stratus pushing south with a surface boundary threw a wrench in conditions this morning at the terminals, bringing a brief period of IFR/LIFR conditions and northerly winds. That stratus is finally starting to break up, and winds and turning back more the the east/southeast, a trend that is expected to continue through the rest of the day. Have VFR conditions in through the TAF period. Low thunderstorm chances remain in the forecast, kept mention as VCTS. Winds look to become more light/variable later tonight as another surface boundary sags south, then turning winds to the northwest for the end of the period. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 404 PM CDT MON AUG 1 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 404 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 80. THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA THROUGH TONIGHT. THERE IS A MARGINAL RISK OF SEVERE STORMS...MAINLY ALONG AND NORTHWEST OF A LINE FROM ALMA TO MINDEN TO GRAND ISLAND TO FULLERTON. THE PRIMARY HAZARDS WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE FOR A STRAY THUNDERSTORM OR TWO TUESDAY INTO TUESDAY NIGHT. WHILE A FEW STRONG THUNDERSTORMS ARE POSSIBLE...SEVERE WEATHER IS CURRENTLY NOT EXPECTED. THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH SUNDAY. THE GREATEST CHANCES FOR THUNDERSTORMS CONTINUE TO BE THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE ANY SPECIFICS REGARDING THUNDERSTORM INTENSITY...BUT THERE WILL BE POTENTIAL FOR SOME STORMS TO BE SEVERE ALONG WITH THE POSSIBILITY OF LOCALIZED FLOODING. DURING THE AFTERNOON HOURS TUESDAY AND WEDNESDAY...HEAT INDEX VALUES NEAR 100 DEGREES WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY 281. .SPOTTER INFORMATION STATEMENT... THERE IS AN OUTSIDE CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT IN PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON AUG 1 2016
NEZ082-012330-
FURNAS NE-
539 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
630 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CAMBRIDGE...OR 48 MILES WEST OF HOLDREGE...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK AND WILSONVILLE.
LAT...LON 4033 10020 4035 10012 4035 9991 4019 9980
4008 10019 4016 10020
TIME...MOT...LOC 2239Z 241DEG 16KT 4018 10023
BILLINGS WRIGHTThe Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
5 hail. Local standard time, as filed.
Estimated wind gusts of 55 to 60 mph also occurred with quarter size hail and heavy rain. Water was over some county roads west of town.
Mostly quarter sized hail occurred with a few hail stones the size of half dollars mixed in. Heavy rain occurred with wind gusting at 35 to 45 mph. Ponding across roads was occurring from the heavy rain.
Golf ball sized hail was falling along Highway 47, about 7 miles south of Cambridge.
Quarter sized hail fell along with a few golf ball size stones mixed in. Roads were also covered in hail on the south side of Cambridge as heavy rain occurred. Some roads in town were having flooding issues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654901, 654902, 654903, 654904, 654905.